Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 135, NWS Mobile, AL

May 2, 2003Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 2, 2003, 8:01 PM CDT for Escambia County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 8:01 PM CDT (01:01 UTC)
Expired
May 2, 2003, 9:00 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Escambia County, AL

The radar

The Mobile radar (KMOB), 111 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2674 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS54 KMOB 030101
SVRMOB
ALC053-030200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
800 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 900 PM CDT

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF VOCATION...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARNETT CROSSROADS BY 805 PM CDT
  I65 AND AL 113 BY 810 PM CDT
  WALLACE BY 815 PM CDT
  FOSHEE BY 825 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.

LAT...LON 3127 8726 3111 8703 3104 8714 3124 8752

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:30 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 2, 2:30 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT FRI MAY 2 2003

SHORT RANGE...WEAK DISTURBANCE IN THE WEST TO NORTHWEST FLOW ALOFT
MAY PRESENT SOME PROBLEMS THIS EVENING WITH RESPECT TO SHOWERS AND
THUNDERSTORMS. MODEL OUTPUT STATISTICS (MOS) HAVE COME UP WITH REGARD
TO PRECIPITATION PROBABILITIES TONIGHT AS DISTURBANCE INTERACTS WITH
WEAK SEABREEZE CIRCULATIONS. LATEST VISIBLE SATELLITE PICTURES
SHOW POPCORN CUMULUS DEVELOPMENT OVER FORECAST AREA...WITH CLUSTERS
OF SHOWERS POPPING UP OVER THE NORTHERN ZONES. EXPECT THESE
TO CONTINUE TO INCREASE TO THUNDERSTORMS WITH IMPRESSIVE CONVECTIVE
POTENTIAL ENERGY VALUES (3500-4500 J/KG) OVER THE REGION. ANY STORMS
THAT GET GOING AND REALIZE THE CAPE WILL LIKELY ACHIEVE
STRONG LEVELS...POSSIBLY BECOMING BRIEFLY SEVERE. ACTIVITY LINGERS
INTO THE EVENING BEFORE DISSIPATING. SOMETHING TO WATCH. STRONG WINDS
LOOK TO BE THE MAIN THREAT IN STORMS. THE WAY THE SATELLITE LOOKS
NOW...AM INCLINED TO TAKE A BLEND OF MOS SOLUTIONS WITH REGARD TO
PRECIPITATION COVERAGE THIS EVENING. SURFACE FRONT WAS DRAPED WELL
OFF TO THE WEST...FROM THE OHIO RIVER VALLEY BACK INTO EAST TEXAS.
THIS FRONT SETTLES INTO THE AREA SATURDAY AND WASHES AWAY...WHILE
UPPER LEVEL HEIGHTS BUILD EASTWARD ACROSS THE NORTHERN GULF THIS
WEEKEND. UPPER RIDGING WILL ACT TO KEEP COVERAGES OF SHOWERS AND
THUNDERSTORMS DOWN THIS WEEKEND...WHILE PROVIDING FOR SOME FAIRLY
WARM DAYS. NIGHTS MILD WITH PATCHY FOG EACH NIGHT. WILL FOLLOW A
GENERAL PERSISTENCE APPROACH WITH THIS.

EXTENDED RANGE...MEDIUM RANGE MODELS HAVE BACKED OFF ON PRECIPITATION
COVERAGES NEXT WEEK. FORECAST AREA WILL BE DOMINATED BY HIGH
PRESSURE RIDGE EXTENDING FROM THE WESTERN ATLANTIC INTO THE GULF.
THIS FEATURE WILL TEND TO PROTECT THE AREA FROM ANY SIGNIFICANT
SURFACE FOCUS FOR THUNDERSTORMS WITH REGARD TO SYNOPTIC SCALE FRONTS.
WILL STILL CARRY A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS DUE TO
DIURNAL HEATING EACH DAY. WARM DAYS AND MILD NIGHTS CONTINUE. /10

MARINE...SURFACE FRONT SHOULD STALL NEAR THE COAST LATE TONIGHT OR
SATURDAY MORNING. WINDS WILL LIKELY BECOME LIGHT AND VARIABLE LATE
TONIGHT INTO SATURDAY OVER THE BAYS AND NEAR SHORE WATERS. ONSHORE
WINDS BEGIN TO INCREASE ON SUNDAY AS FRONT DISSIPATES AND CENTRAL
PLAINS LOW PRESSURE BEGINS TO DEEPEN.

FIRE...SURFACE HUMIDITIES REMAIN ABOVE 35 PERCENT NEXT FEW DAYS. /11

.PRELIMINARY TEMPS / POPS...

MOBILE     66 88 67 88 / 40 10 00 00
PENSACOLA  69 87 68 86 / 40 10 00 00
DESTIN     70 81 70 82 / 40 10 00 00
EVERGREEN  62 87 61 89 / 30 10 00 00
WAYNESBORO 64 87 64 89 / 20 10 00 00
CAMDEN     62 87 61 89 / 20 10 00 00

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 2, 6:30 AM CDT, 13 hours 31 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A WEAK FRONT WILL CROSS THE AREA TODAY...BRINGING SCATTERED
THUNDERSTORMS TO THE AREA. A FEW STORMS MAY BECOME STRONG...WITH
SMALL HAIL POSSIBLE...BUT ORGANIZED SEVERE ACTIVITY IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Local storm report, May 2, 4:01 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
401 PM CDT FRI MAY 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 PM    CHATOM                    AL   1.75 INCH HAIL
05/02/03   WASHINGTON

353 PM    WAGARVILLE                AL   1.75 INCH HAIL
05/02/03   WASHINGTON

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:04 PM CDTSevere Thunderstorm WarningMOBEscambia56 min
May 2, 7:25 PM CDTSevere Thunderstorm WarningMOBButler35 min
May 2, 7:41 PM CDTSevere Thunderstorm WarningMOBMonroe34 min
May 2, 7:43 PM CDTSevere Thunderstorm WarningMOBCrenshaw62 min
May 2, 7:56 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington49 min
May 2, 8:11 PM CDTSevere Thunderstorm WarningMOBButler, Covington64 min
May 2, 8:18 PM CDTSevere Thunderstorm WarningMOBConecuh57 min
May 2, 8:48 PM CDTSevere Thunderstorm WarningMOBClarke, Washington42 min
May 2, 9:51 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke39 min
May 2, 10:20 PM CDTSevere Thunderstorm WarningMOBEscambia40 min
May 2, 10:53 PM CDTSevere Thunderstorm WarningMOBButler, Wilcox52 min
May 2, 11:04 PM CDTSevere Thunderstorm WarningMOBBaldwin41 min
May 3, 2:06 AM CDTSevere Thunderstorm WarningMOBEscambia39 min
May 3, 2:14 AM CDTSevere Thunderstorm WarningMOBBaldwin31 min
May 3, 2:19 AM CDTSevere Thunderstorm WarningMOBClarke, Washington41 min
May 3, 2:59 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe46 min
May 3, 3:37 AM CDTSevere Thunderstorm WarningMOBEscambia38 min
May 3, 7:29 AM CDTSevere Thunderstorm WarningMOBChoctaw46 min
May 3, 9:16 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe44 min
May 3, 9:37 AM CDTSevere Thunderstorm WarningMOBConecuh53 min
May 3, 9:57 AM CDTSevere Thunderstorm WarningMOBButler63 min
May 3, 10:01 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe59 min
May 3, 10:18 AM CDTSevere Thunderstorm WarningMOBWashington57 min
May 3, 10:26 AM CDTSevere Thunderstorm WarningMOBEscambia64 min
May 3, 10:59 AM CDTSevere Thunderstorm WarningMOBBaldwin61 min
May 3, 11:34 AM CDTSevere Thunderstorm WarningMOBMobile56 min
May 3, 12:19 PM CDTSevere Thunderstorm WarningMOBBaldwin56 min
May 3, 12:29 PM CDTSpecial Marine WarningMOB2 hr
May 3, 12:29 PM CDTSpecial Marine WarningMOB2 hr
May 3, 12:34 PM CDTSevere Thunderstorm WarningMOBMobile56 min
May 3, 12:54 PM CDTTornado WarningMOBMobile66 min
May 3, 2:47 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington28 min
May 3, 2:55 PM CDTSevere Thunderstorm WarningMOBWashington50 min
May 3, 3:17 PM CDTSpecial Marine WarningMOB58 min
May 3, 3:17 PM CDTSpecial Marine WarningMOB58 min
May 3, 3:17 PM CDTSevere Thunderstorm WarningMOBMobile28 min
May 3, 4:06 PM CDTSpecial Marine WarningMOB84 min
May 3, 4:28 PM CDTSevere Thunderstorm WarningMOBMobile47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.